Patients who are unintentionally administered contrast medium despite being hypersensitive to the agent rarely experience severe allergic reactions, instead exhibiting only mild to moderate symptoms, a case series has found.
“In patients with [a] history of hypersensitivity to contrast medium, we usually avoid administering it altogether or premedicate them with steroids,” said Honorio T. Benzon, MD, professor of anesthesiology at Northwestern University’s Feinberg School of Medicine, in Chicago. “Nevertheless, mistakes sometimes occur.”
Mild reactions to contrast medium include mild nausea and vomiting, localized erythema, and flushing. Moderate reactions, he said, typically consist of generalized urticaria and hives, cold sweats, bronchospasm, bradycardia, tachycardia and hypertension. Severe reactions include pulmonary edema, shock and cardiac arrest.
The researchers reviewed the records of six patients with a history of hypersensitivity to contrast, all of whom were unintentionally given contrast without steroid prophylaxis. It was found that none of the patients demonstrated moderate or severe reactions. In contrast, mild reactions were several and varied. One patient developed itching after a larger dose of contrast was given for a CT scan of her abdomen. Two patients developed mild urticaria after receiving an iodinated contrast medium; one patient was prescribed diphenhydramine and methylprednisolone. One patient developed hives after receiving the contrast agent iohexol on two occasions, as did another patient after receiving gadopentetate.
Low Adverse Reaction Rates
The study authors proposed several possible reasons for the lack of reactions in this small cohort, including questionable allergies, the injection of small doses, concomitant injection of epidural steroids, slower absorption from an epidural injection than an IV injection, or nonspecific histamine release. “I don’t think the epidural steroid has any prophylactic effect,” Dr. Benzon said. “If you look at previous pharmacokinetic studies, the time to maximal concentration of an epidural steroid is over 24 hours. By comparison, the time to maximum concentration of an oral steroid is one hour. And most hypersensitivity reactions occur within the first 15 minutes.”
“We believe the reaction is secondary to the mode of contrast used,” Dr. Benzon noted. “This was studied by Park and colleagues [Eur Radiol 2017;27:2886-2893] in 150 patients with previously documented hypersensitivity to contrast medium.” Indeed, that trial revealed that the risk for recurrent hypersensitivity reactions was 67.1% lower in cases where the implicated iodinated contrast medium was changed to another one (odds ratio, 0.329; P=0.001).
Patients in the study had an overall recurrence rate of 19.5%. The analysis also showed that patients with severe initial hypersensitivity reactions exhibited a higher recurrence rate of such reactions than those with moderate initial hypersensitivity reactions, despite more intensive premedication. Multivariate analysis revealed several independent risk factors for the recurrence of hypersensitivity reactions, including diabetes, chronic urticaria, drug allergy other than to iodinated contrast media, and severe initial hypersensitivity reactions. Additionally, steroid premedication did not result in protective effects against recurrent hypersensitivity reactions.
The results of the case series were not surprising to Nebojsa ‘Nick’ Knezevic, MD, PhD, clinical associate professor of anesthesiology and surgery at the University of Illinois and vice chair for research and education at the Advocate Illinois Masonic Medical Center, both in Chicago. “Many times we rush into labeling our patients as ‘allergic’ to different medications and/or contrast, even after minor reactions that sometimes could be unrelated. We rarely send our patients to proper allergology testing to confirm whether the patient has an allergy or not. There are studies showing that only 10% to 15% of the patients that are deemed to be allergic to penicillin actually have the allergy.”
As Dr. Knezevic pointed out, only patients with moderate to severe reactions to contrast have the highest chance of recurrence. “Furthermore, we typically only use a very small amount of contrast prior to epidural injection of steroids, which might not be enough to cause a severe allergic reaction.”
Dr. Benzon added, “We need to ask the right questions of the patients, perform a timeout before interventional procedures, and make sure we have the right equipment in the room when contrast is administered.”